Michigan, 2003

Damaging Winds in Michigan, September 24, 2003

September 24, 2003 · NWS DTX · 4 events in 1 county or zone

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 24, 2:30 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 24, 2:30 PM EST, 4 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT WED SEP 24 2003

THE 12Z MODELS DID A PRETTY GOOD JOB CATCHING UP WITH THE MORNING
CONVECTION OVER INDIANA AND OHIO, AND LOOK GOOD FORECASTING PRECIP
TO CONTINUE EXPANDING AND INTENSIFYING ALONG THE COLD FRONT.
THUNDERSTORM CONVERAGE AND INTENSITY WILL BE THE FIRST CONCERN FOR
TONIGHT.

SO FAR, STORMS IN NORTHERN LOWER HAVE YET TO GENERATE A SURFACE WIND
SHIFT, INDICATING THE ELEVATED NATURE OF THE CONVECTION. THIS
ACTIVITY DEVELOPED OVER THE NORTH END OF LAKE MICHIGAN WHERE WARMER
WATER HELPED GIVE A BOOST TO ALREADY STEEP MID LEVEL LAPSE RATES. A
SEPERATE CLUSTER OF STORMS DEVELOPED OVER NORTHERN ILLINOIS, DEEPER
INTO THE SURFACE MOISTURE AND INSTABILITY AXES. EXPECT THESE STORMS
TO CONTINUE SPREADING NORTHEAST ALONG THE FRONT TOWARD SE MICHIGAN
AS LOW LEVEL MOISTURE EXPANDS NORTHWARD AND UPPER SUPPORT INCREASES.
THE STRONG UPPER WAVE WILL BE ACCOMPANIED BY A 120 KT JET WITH 50 KT
WINDS EXTENDING DOWN TO 850 MB BY 00Z, ALONG AND AHEAD OF THE FRONT.
THIS WILL RESULT IN 0-3KM SHEAR CLOSE TO 35 M/S, 0-6KM SHEAR NEAR 40
M/S, AND 0-3KM HELICITY RUNNING AROUND 250 M2/S2. THIS WIND PROFILE
WILL HAVE SURFACE BASED CAPE AVERAGING 1200 J/KG BASED ON LAPS
ANALYSIS OF CURRENT OBSERVATIONS. IF THE INSTABILITY CAN REALLY
MATERIALIZE IN OUR AREA, THEN THE CONVECTIVE MODE WILL BE DOMINATED
BY LINEAR BOWS WITH A FEW SUPERCELLS POSSIBLE OUT IN THE WARM
SECTOR. THE LOW TOPPED NATURE OF THE STORMS WILL MAKE LARGE HAIL
LESS OF A CONCERN.

THE FRONT WILL QUICKLY MOVE EAST DURING THE EVENING AND LEAVE PARTLY
CLOUDY SKIES BEHIND. THERE WILL BE A BATTLE BETWEEN SYNOPTIC SCALE
SUBSIDENCE AND FORCING FOR LAKE CLOUDS, BUT IT WILL TAKE UNTIL AFTER
SUNRISE FOR THE LAKE INSTABILITY TO WIN OUT AFTER COMBINING WITH
DAYTIME HEATING. INSTABILITY CU WILL THE TAKE OVER AND LEAD TO
NEARLY OVERCAST CONDITIONS BY MID AFTERNOON WITH COLD ADVECTION
THROUGH THE LOW LEVELS.

AFTER A RELATIVELY QUIET WEATHER DAY ON THURSDAY, THERE IS GOOD
MODEL AGREEMENT SHOWING THE NEXT IN A SERIES OF UPPER WAVES TO MOVE
INTO THE WESTERN GREAT LAKES ON FRIDAY AND INTO SE MICHIGAN ON
SATURDAY. WARM ADVECTION AHEAD OF THIS SYSTEM IS LOOKING LESS ROBUST
AND MAY NOT BE ABLE TO MUSTER ANY SHOWERS DURING THE DAYTIME. PLAN
TO GIVE THIS TREND MORE TIME TO DEVELOP BEFORE REMOVING THE CHANCE
OF RAIN DURING THE AFTERNOON, ESPECIALLY CONSIDERING THE 12Z GFS QPF.

THIS SYSTEM WILL ALSO BRING ANOTHER COLD FRONT THROUGH THE AREA BY
SATURDAY EVENING, ALONG WITH SHOT OF RAIN. THE UKMET IS A LITTLE
SLOWER ON THE LARGE SCALE PATTERN WITH ENERGY LAGGING ON THE
UPSTREAM SIDE OF THE UPPER TROF. THE WAY TO GO HERE IS WITH A
FORECAST LIKE THE GFS, WHICH SHOWS SEVERAL WAVES MOVING THROUGH THE
UPPER TROF AS IT DIGS INTO THE EAST HALF OF THE U.S. THE GFS
SOLUTION IS STRONGLY SUPPORTED BY THE CANADIAN, ETA-XX, AND ECMWF
AND IS WORTHY OF LIKELY POPS ON SATURDAY.

DEEP AND BROAD CYCLONIC FLOW WILL DOMINATE BEHIND THE COLD FRONT ON
SUNDAY. THIS WILL BE A COOL DAY WITH PLENTY OF CLOUDS, BUT IS STILL
THE BEST DAY FOR A BREAK IN THE PRECIP ACTIVITY AS YET ANOTHER WAVE
MOVES INTO THE TROF FROM CENTRAL CANADA. THIS FEATURE WILL ARRIVE IN
OUR AREA ON MONDAY WITH SHOWERS AND ANOTHER COLD FRONT/TROF. THE
MODELS HAVE LOCKED ONTO THIS SOLUTION PER DPROG/DT WITH AN
INDICATION THAT THE AMPLIFIED LONG WAVE PATTERN WILL MAKE PASSAGE OF
THIS SYSTEM A SLOW PROCESS. PLAN TO WORK THIS TREND INTO THE
FORECAST AND HAVE A CHANCE OF SHOWERS LINGER INTO TUESDAY AND
WEDNESDAY, ESPECIALLY CONSIDERING THE CONTINUED BLOCKING HIGH ALONG
THE WEST COAST.

.DTX...GALE WARNING...TONIGHT AND THURSDAY...LAKE HURON
       GALE WARNING...TONIGHT...LAKE ST CLAIR.

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Sep 24, 12:25 PM EST, 6 hours 10 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
125 PM EDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE TRI-CITIES REGION BETWEEN
3 AND 5 PM. THUNDERSTORMS WILL CONTINUE TO SPREAD SOUTHEAST THROUGH
THE REGION...ARRIVING IN THE DETROIT VICINITY BETWEEN 6 AND 8 PM.
STORMS WILL END FROM WEST TO EAST...EXITING THE ENTIRE REGION BY
MIDNIGHT.

THESE STORMS COULD REACH SEVERE LIMITS WITH THE PRIMARY HAZARD BEING
DAMAGING WIND GUSTS. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO 60 MPH AND HAIL AROUND ONE HALF INCH. INDIVIDUAL STORMS
WILL TRACK NORTHEAST AT 45 MPH...WITH THE ACTUAL LINE PROPAGATING TO
THE SOUTHEAST AT 25 MPH.

GALE WARNINGS ARE POSTED THROUGH TONIGHT ON LAKE HURON. REFER TO THE
LATEST MARINE FORECAST ISSUED BY YOUR NATIONAL WEATHER SERVICE.

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION BY THIS EVENING.
THE FRONT WILL ALSO USHER IN SOME OF THE COLDEST AIR OF THE SEASON.
THE COLD AIR RUSHING ACROSS THE WARM WATERS OF THE GREAT LAKES WILL
LEAD TO GALE FORCE WINDS...WITH WATERSPOUTS POSSIBLE OVERNIGHT INTO
EARLY THURSDAY MORNING OVER LAKE HURON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WATERSPOUTS ARE AGAIN POSSIBLE OVER LAKES HURON...SAINT CLAIR AND
ERIE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The radar

The Detroit radar (KDTX), 96 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
September 24, 6:35 PM EST
Where
Lenawee County, 3 mi NW of Onsted
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.033, -84.217

A trained weather spotter estimated 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Lenawee

When
September 24, 6:35 PM EST
Where
Lenawee County, 4 mi E of Addison
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.983, -84.267

A trained weather spotter reported 16 inch diameter tree limbs down.

Thunderstorm Wind, Lenawee

When
September 24, 6:55 PM EST
Where
Lenawee County, Addison
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.983, -84.350

Spotters reported trees blown down.

Thunderstorm Wind, Lenawee

When
September 24, 6:55 PM EST
Where
Lenawee County, Onsted
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.000, -84.183

A trained weather spotter reported trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377546, 5377547, 5377545, 5377548.